Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 180, NWS Albuquerque, NM

July 31, 2018Mora County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 31, 2018, 5:53 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2018, 5:53 PM MDT (23:53 UTC)
Expired
Jul 31, 2018, 6:15 PM MDT
In force
22 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mora County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 169 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:51 PM MDT, 2 minutes earlier.

Area forecast discussion, Jul 31, 5:51 PM MDT, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
551 PM MDT Tue Jul 31 2018

.AVIATION...
00Z TAF CYCLE
Showers and thunderstorms, some severe, will continue to track
southward around 10-15kt across northern NM through the evening
hours. Hail, gusty winds, and heavy rain can be expected. MVFR vsbys
are possible with these storms. KLVS and KSAF have the greatest
chances to be impacted, however, outflow boundary collisions may
result in storms near KABQ once again tonight. Some storms may linger
throughout the overnight hours. Another round of thunderstorms can be
expected Wednesday afternoon, favoring northeast NM.

34

&&

.PREV DISCUSSION...228 PM MDT Tue Jul 31 2018...
.SYNOPSIS...
The active weather pattern will continue through the forecast period
with daily rounds of showers and thunderstorms each day and night,
mostly in the afternoons and evenings.

High pressure remains near the UT/NV/AZ borders. It will drift
southeast into AZ Wednesday and approach the AZ/NM border Thursday.
It quickly reforms off the CA coast Friday, remains there Saturday
then it's centered over NM Sunday. The high will strengthen early
next week while remaining close to NM. A couple of short wave troughs
will slip into northeast NM the remainder of this week, one Wednesday
evening and another Friday evening. These will provide a fresh batch
of deep moisture to much of the state. The second half of the week
will be very active with widespread showers and thunderstorms. The
storm activity will diminish some over the weekend into early next
week.

&&

.DISCUSSION...
A slow start to the showers and thunderstorms this afternoon with
pretty much just the Southwest Mountains getting any decent
lightning. Things will pick up late this afternoon and this evening
with isolated showers and storms everywhere but the far northwest,
closest to the upper high pressure area. A few storms could become
severe in central NM. The convection will be slow to diminish after
midnight tonight.

High pressure aloft will drift into AZ Wednesday while a short wave
trough approaches from the northwest. This trough will drop into
eastern NM and bring enhanced moisture and convection Wednesday
night, with western areas active as well. Western and central areas
will be favored for storms Thursday into Thursday night, while the
east stabilizes some.

The nearby high pressure area will quickly retreat off the west coast
Friday as the next short wave trough moves in from the northwest.
Late Friday and Friday night will again be very active with plenty of
showers and thunderstorms. The upper high will move back over NM this
coming weekend and strengthen nearby early next week. This will
result in less convection, with scattered storms over the mountains
and isolated over the valleys and eastern highlands. The eastern
plains will see less storm coverage over the weekend and may be
completely dry early next week.

CHJ

&&

.FIRE WEATHER...
Deep layer moisture will continue increasing over New Mexico through
the remainder of this week. High pressure over eastern Arizona will
drift eastward and weaken through late week. This will set the stage
for north to south steering flow to become very light and elevate
the flash flood threat. Friday to Saturday currently appears to be
the most active period with near record precipitable water values.
Temperatures will be near to slightly below normal in this pattern
for the entire area. Min humidity will range from near 20% across
western NM to near 40% along the TX border. Overnight max humidity
recoveries will be good to excellent areawide. An overall decrease
in the coverage of showers and storms is possible by Sunday as upper
level high pressure strengthens over NM.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 31, 3:05 AM MDT, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Tue Jul 31 2018

NMZ501>540-011130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
305 AM MDT Tue Jul 31 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A round of afternoon and evening thunderstorms will develop over the
northern and western mountains early this afternoon, moving south
over the lower elevations during late afternoon and early evening..
A few strong storms are possible this afternoon and evening with
locally heavy rainfall, small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm coverage is forecast to increase Wednesday and remain active
Thursday through the weekend. Strong to severe storms are possible in
eastern New Mexico Wednesday afternoon and evening. Additionally,
localized flash flooding, especially over and near recent burn
scars, is possible each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Special weather statement, Jul 31, 4:22 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
422 PM MDT TUE JUL 31 2018

NMZ526-539-312245-
Eastern Lincoln County-South Central Mountains-
422 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
445 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lincoln State Monument, or 23 miles northeast of Ruidoso, moving
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lincoln, Hondo, Arabela, Lincoln State Monument and San Patricio.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3354 10553 3369 10541 3355 10508 3333 10527
TIME...MOT...LOC 2222Z 304DEG 16KT 3358 10541

28
Special weather statement, Jul 31, 4:33 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
433 PM MDT TUE JUL 31 2018

NMZ510-312300-
San Juan Mountains-
433 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY UNTIL
500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over
Canjilon, or 16 miles southeast of Tierra Amarilla, moving south at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Canjilon and Cebolla.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3660 10629 3635 10624 3636 10651 3638 10650
      3636 10653 3636 10662 3661 10651
TIME...MOT...LOC 2232Z 001DEG 17KT 3649 10640

40
Special weather statement, Jul 31, 4:38 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
438 PM MDT TUE JUL 31 2018

NMZ525-312315-
Upper Tularosa Valley-
438 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LINCOLN COUNTY UNTIL
515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Carrizozo, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carrizozo.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3372 10608 3379 10598 3369 10583 3358 10599
TIME...MOT...LOC 2238Z 319DEG 10KT 3372 10599

28
Special weather statement, Jul 31, 4:48 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
448 PM MDT TUE JUL 31 2018

NMZ526-312315-
South Central Mountains-
448 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 515 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Stanton, or 13 miles northeast of Ruidoso, moving southwest at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ruidoso, Ruidoso Downs, Capitan, Bonito Lake, Alto, Fort Stanton,
Smokey Bear Historical Park and Angus.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3360 10557 3349 10539 3331 10554 3344 10576
TIME...MOT...LOC 2248Z 034DEG 14KT 3349 10554

40
Special weather statement, Jul 31, 5:02 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
502 PM MDT TUE JUL 31 2018

NMZ530-312330-
Union County-
502 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clayton Lake State Park, or 9 miles north of Clayton, moving south at
35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clayton, Clayton Lake State Park and Seneca.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3667 10333 3667 10311 3634 10305 3637 10342
TIME...MOT...LOC 2302Z 354DEG 30KT 3659 10322

40
Special weather statement, Jul 31, 5:16 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
516 PM MDT TUE JUL 31 2018

NMZ530-312345-
Union County-
516 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 545 PM
MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mount Dora, or 19 miles west of Clayton, moving south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mount Dora.

&&

LAT...LON 3647 10367 3655 10346 3631 10328 3621 10359
TIME...MOT...LOC 2316Z 337DEG 12KT 3645 10353

28

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:17 PM MDTSpecial Weather StatementABQColfax13 min
Jul 30, 6:18 PM MDTSpecial Weather StatementABQBernalillo27 min
Jul 30, 6:25 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval50 min
Jul 30, 6:36 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval114 min
Jul 30, 7:13 PM MDTAreal Flood AdvisoryABQBernalillo2 hr
Jul 30, 7:16 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia44 min
Jul 30, 7:36 PM MDTSpecial Weather StatementABQBernalillo24 min
Jul 30, 7:42 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval48 min
Jul 30, 7:54 PM MDTSevere Thunderstorm WarningABQBernalillo, Torrance, Valencia52 min
Jul 30, 7:56 PM MDTAreal Flood AdvisoryABQSandoval64 min
Jul 30, 7:59 PM MDTSevere Thunderstorm WarningABQChaves39 min
Jul 30, 8:20 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia40 min
Jul 30, 8:55 PM MDTSpecial Weather StatementABQ35 min
Jul 30, 10:47 PM MDTSpecial Weather StatementABQBernalillo28 min
Jul 30, 11:19 PM MDTSpecial Weather StatementABQBernalillo26 min
Jul 31, 1:20 AM MDTSpecial Weather StatementABQTorrance25 min
Jul 31, 2:41 AM MDTSpecial Weather StatementABQTorrance34 min
Jul 31, 3:17 AM MDTSpecial Weather StatementABQLincoln28 min
Jul 31, 4:15 AM MDTSpecial Weather StatementABQLincoln30 min
Jul 31, 3:40 PM MDTSpecial Weather StatementABQTaos35 min
Jul 31, 4:01 PM MDTFlash Flood WarningABQColfax3 hr
Jul 31, 4:22 PM MDTSpecial Weather StatementABQLincoln23 min
Jul 31, 4:33 PM MDTSpecial Weather StatementABQRio Arriba27 min
Jul 31, 4:38 PM MDTSpecial Weather StatementABQLincoln37 min
Jul 31, 4:48 PM MDTSpecial Weather StatementABQLincoln27 min
Jul 31, 4:53 PM MDTSevere Thunderstorm WarningABQLincoln13 min
Jul 31, 4:58 PM MDTSevere Thunderstorm WarningABQRio Arriba62 min
Jul 31, 5:02 PM MDTSpecial Weather StatementABQUnion28 min
Jul 31, 5:13 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 31, 5:16 PM MDTSpecial Weather StatementABQUnion29 min
Jul 31, 5:25 PM MDTSevere Thunderstorm WarningABQHarding, Union50 min
Jul 31, 5:28 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Jul 31, 5:48 PM MDTSevere Thunderstorm WarningABQLos Alamos, Rio Arriba, Sandoval42 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.